Venlafaxine Associated Sexual Dysfunction Treated with Sildenafil

Psychiatry On-Line 1998-99

Return to Psychiatry On-Line Contents

Correspondence to: Timothy R. Berigan, D.D.S., M.D., 50 Bassett Street, Ft Bragg, NC 28307,
phone
(910) 432-6915
fax(910) 432-6227
tberigan@worldnet.att.net

Timothy R. Berigan, D.D.S., M.D.

Jeffrey Harazin, M.D.

 

 

Abstract:

In this case report a patient taking venlafaxine developed sexual dysfunction and was successfully treated

with sildenafil after having failed yohimbine and bupropion. To date there is one

open trial using sildenafil and 2 case reports using sildenafil in the treatment of sexual dysfunction

associated with selective serotonin reuptake inhibitors (SSRIs).

Introduction:

Psychiatrists and primary care physicians are aware that depression is a widely prevalent disorder that is fortunately, responsive to treatment. The use of SSRIs has allowed physicians to treat patients with fewer side effects than the older agents (Charney, Berman, Miller 1998). Unfortunately many patients, up to 75% (Segraves 1998) may suffer sexual dysfunction which may lead to non-compliance worsening the patient's condition. A case is reported in which a patient, diagnosed with depression, treated with venlafaxine experienced decreased libido and subsequent impotence regained his pre-venlafaxine induced sexual dysfunction with sildenafil.

Case Report:

The patient - a 35 year-old married male  - had a history of recurrent major depression (DSM IV) for three years. He had previously been treated with fluoxetine 40mg daily, which seemed to lose its effect after approximately 2 years. Recognizing that his condition was worsening he requested an alternate agent and venlafaxine extended release (XR) was initiated at 75mg daily after fluoxetine had been discontinued over a 21 day period. The dose was increased at 2 weeks to 150mg daily. At six weeks he reported a lifting of his depressed mood, decreased irritability and an increase of energy. He was in good physical condition with no chronic medical problems. He did not drink alcohol, use tobacco products, drank .1 to 2 cups of coffee in the mornings. He took an occasion zolpidem 10mg tablet for insomnia and ibuprofen for aches and pains. He was in a stable relationship of 10 years and had several children. The patient noted that shortly after starting venlafaxine he began to lose interest in sexual activities, and on several occasions was unable to achieve erection. As this continued he lost self-esteem and his marriage was suffering to the point of his asking for intervention. When asked why he had not discussed the issue of sexual dysfunction when asked he felt embarrassed and just the thought of it brought on anxiety. He also had not experienced this problem while on fluoxetine which further led him to believe it was is fault. Because his mood had significantly changed for the better he was reluctant to change his venlafaxine for another antidepressant but was willing to try yohimbine as an adjunct to alleviate his sexual dysfunction. He began course of yohimbine 5.4mg po t.i.d. but was unable to tolerate it after two days due to nausea. He consented to a trial of bupropion sustained release (SR) 150mg po taken about 1 to 2 hours prior to sexual activity. After 2 months he noted no improvement and requested intervention. He agreed to try sildenafil 50mg po taken 1 hour prior to sexual activity. Within 2 days he reported success equal to his pre-venlafaxine level of sexual functioning and was eager to continue on sildenafil. Over the next 2 months he continued to take sildenafil which allowed him to regain confidence and self-esteem allowing him to discontinue it without any further sexual dysfunction.

Discussion:

Sexual dysfunction following treatment with SSRI antidepressants is widely recognized by physicians (Segraves 1998). Many patients, such as ours, will be embarrassed to inform physicians about their difficulties thereby needlessly suffering or will stop their medications further compounding their illness. Many pharmacologic interventions have been outlined (Segraves 1995) to treat antidepressant induced sexual dysfunction. Our patient who was markedly improved on venlafaxine did not wish to switch agents or take a drug holiday for fear of worsening his condition. He was unable to tolerate the effects of yohimbine and a reasonable trial of bupropion did not yield satisfactory results. Encouraged by the work of Fava (1998) et al. we felt that sildenafil might help our patient without having to switch antidepressants, which it did much to our patient's delight.

This case brings up several key points to consider when treating patients with depression who subsequently suffer sexual dysfunction after taking antidepressants. The first point is to gain an understanding of the patient's baseline sexual functioning which can be done by asking a couple of basic questions as suggested by Lieblum (1994). A thorough history of the patient's physical conditions as well as any medications either prescription or over-the-counter must be ascertained. Use of caffeine, nicotine, alcohol or illicit substances is important to know. A physician must also have an appreciation of the patient's relationships in order to possibly intervene with couples or family counseling as part of the therapeutic intervention.

The use of sildenafil for treating antidepressant induced sexual dysfunction looks promising as the relatively void in the literature begins to grow with at least 2 case reports (Schiller 1999), (Nurnberg 1999) as well as the open trial of 14 patients (Fava 1998). With the addition of sildenafil physicians have an ever growing array of medications to treat antidepressant induced sexual dysfunction. We are cautious to add that the patient must be fully informed about potential side effects and recommend further studies to quantify the efficacy of sildenafil in the treatment of antidepressant induced sexual dysfunction.

References:

  1. Charney DS, Berman RM, Miller HL. (1998) Treatment of Depression. In: the American Psychiatric Press Textbook of Psychopharmacology 2nd Edition. Schatzberg AF, Nemeroff CB, Eds. Washington DC: American Psychiatric Press Inc., page 713.
  2. Segraves RT. (1998) Antidepressant-Induced Sexual Dysfunction. J Clin Psychiatry 59(suppl 4): 48-54.
  3. Segraves RT. (1995) Antidepressant induced orgasm disorder. J Sex Marital Ther 21:192-201.
  4. Fava M, Rankin MA, Alpert JE, Nierenberg AA, Worhtington JJ. (1998) An open trial of oral sildenafil in antidepressant-induced sexual dysfunction. Psychother Psychosom 67(6); 328-31.
  5. Lieblum SR. (1994) Taking a sexual history: assessing disease risk and managing sexual concerns. Female Patient suppl: 20-23.
  6. Schiller JL, Behar D. (1999) Sildenafil citrate for SSRI induced sexual side effects (letter). Am J psychiatry 156(1): 156-7.
  7. Nurnberg HG, Lauriello J, Hensley PL, Parker LM, Keith SJ (1999) Sildenafil for Iatrogenic Serotonergic Antidepressant Medication-Induced Sexual Dysfunction in 4 Patients. J Clin Psychiatry 60:1; 33-5.

Return to Psychiatry On-Line Contents

We have received no financial support for this work. We certify that the work done here was done as part of our work with the US Government and as such belong to the public domain. The conclusions and opinions expressed are those of the authors and do not reflect the policy or position of the US Government, the Department of Defense Department of the Army, the US Army Medical Command, the Department of Veteran's Affairs or the 82D Airborne Division.